Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 53, NWS Springfield, MO

June 29, 1997Barton County, Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 29, 1997, 8:36 PM CDT for Barton County, Vernon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 8:36 PM CDT (01:36 UTC)
Expired
Jun 30, 1997, 12:40 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 300137
FFWSGF
MOC011-217-300540-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 PM CDT SUN JUN 29 1997

* FLASH FLOOD WARNING FOR
  BARTON COUNTY - SOUTHWESTERN MISSOURI
  VERNON COUNTY - WEST CENTRAL MISSOURI

* UNTIL 1240 AM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  LOW WATER CROSSINGS ACROSS THE WARNING AREA
  NEVADA
  HIGHWAY KK 5 MILES WEST OF RTE 43 IN VERNON COUNTY

* CAUSE AND EFFECT
  AT 838 PM NATIONAL WEATHER SERVICE RADAR INDICATEDS MODERATE
  TO HEAVY RAINFALL WAS FALLING ACROSS WESTERN VERNON

* FORECAST CONDITIONS
  THESE STORMS EXTEND FROM NEAR NEVADA TO WICHITA KANSAS
  MOVING EAST SOUTHEAST 15 MPH. ADDITIONAL OF 1 TO 3 INCHES
  WILL BE POSSIBE ACROSS THE WARNING AREA THROUGH 1240 AM
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING.

ALBERT/GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:38 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 29, 2:38 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT SUN JUN 29 1997

POPS AND TEMPS ARE CONCERNS TODAY

WEATHER BECOMING MORE SUMMERLIKE BY THE MINUTE ACROSS THE OZARKS:
SCATTERED THUNDERSTORM DEVELOPMENT HAS BEEN CONFINED TO THE SOUTHERN
THIRD OF THE FORECAST AREA...IN THE DEEPER MOISTURE AND CLOSER TO THE
MIDDLE LEVEL ENERGY. KANSAS/NEBRASKA THUNDERSTORM COMPLEX TRIED TO
FIZZLE OUT THIS MORNING BUT SHOULD LIMP INTO THE NORTHWEST CORNER OF
THE FORECAST AREA. CORRESPONDING WAVE SHOWS UP WELL AT H5 AND H7 ON THE
PROFILER NETWORK. WITH PRECIPITABLE WATER AROUND 1.5" AND WEAK MID
LEVEL WINDS...HEAVY RAIN THE MAIN THREAT AGAIN TODAY.

MODELS IN PRETTY GOOD AGREEMENT FOR THIS FORECAST PACKAGE: MCS EXPECTED
OVER KANSAS/NEBRASKA AGAIN TONIGHT...WITH THIS SYSTEM MOVING INTO
SOUTHEAST KANSAS/WESTERN MISSOURI AFTER MIDNIGHT. IF COMPLEX WEAKENS
MONDAY MORNING...CONVECTION SHOULD FIRE ALONG REMNANTS MONDAY AFTERNOON.
H5 RIDGE THEN BUILDS IN MONDAY NIGHT...LOWERING POPS TO NEAR ZERO AND
WARMING TEMPERATURES UP TO AT OR ABOVE SEASONABLE LEVELS.

TOUGH EXTENDED FORECAST: H5 RIDGE WILL FLATTEN AND A COLD FRONT WILL
TRY TO PUSH INTO THE MISSOURI OZARKS WEDNESDAY. PROBLEM IS DETERMINING
WHERE THE FRONT WILL HANG UP: COULD SEE RANGE FROM MID 80S TO MID 90S
ACROSS THE FORECAST AREA THURSDAY.

FAN GUIDANCE LOOKS TOO COOL...SO WILL LEAN IN THE DIRECTION OF FWC. FAN
ALSO LOOKS LIKE IT HOLDS ON TO POPS TOO LONG.

FIRST PERIOD THOUGHTS AND IDEAS:
SGF/AIZ: WIDELY SCATTERED SHOWERS/THUNDERSTORMS THIS EVENING...GOOD
CHANCE AFTER MIDNIGHT. LOW UPPER 60S.
JLN: WIDELY SCATTERED SHOWERS/THUNDERSTORMS THIS EVENING...LIKELY AFTER
MIDNIGHT. LOW NEAR 70.
UNO: WIDELY SCrATTERED SHOWERS/THUNDERSTORMS THIS EVENING...OTHERWISE
PARTLY CLOUDY. LOW 65 TO 70.

SGF EB 069/087 070/090 072 08552
JLN EB 071/090 073/093 073 08752

MS

In the hours before

Local storm report, Jun 29, 5:37 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
537 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    1 N EVERTON               MO    .75 INCH HAIL
06/29/97   DADE                            PENNY SIZE HAIL REPORTED
                                           BY SERVICE STATION
GORDON
Local storm report, Jun 29, 5:42 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
537 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    1 N EVERTON               MO    .75 INCH HAIL
06/29/97   DADE                            PENNY SIZE HAIL REPORTED
                                           BY SERVICE STATION
GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:27 PM CDTFlash Flood WarningSGFNewton3 hr
Jun 30, 12:18 AM CDTFlash Flood WarningSGFBarry2 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.